Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 69, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2014, 7:39 PM CDT for Clark County, Codington County, Day County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2014, 7:39 PM CDT (00:39 UTC)
- Expired
- Jun 19, 2014, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, SD, Codington County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 71 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:17 PM CDT | TSTM WND GST 65 | 4 Ne Wallace, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
101 WUUS53 KABR 200039 SVRABR SDC025-029-037-200130- /O.NEW.KABR.SV.W.0069.140620T0039Z-140620T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 739 PM CDT THU JUN 19 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 830 PM CDT * AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROCKER...OR 17 MILES NORTHWEST OF CLARK...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROCKER AROUND 745 PM CDT. LILY AROUND 755 PM CDT. BRADLEY AROUND 800 PM CDT. WALLACE AROUND 815 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4523 9742 4498 9737 4501 9798 4518 9798 TIME...MOT...LOC 0039Z 266DEG 27KT 4510 9785 HAIL...1.00IN WIND...<50MPH $$ SD
4 follow-up statements
594 WWUS53 KABR 200055 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 755 PM CDT THU JUN 19 2014 SDC025-029-037-200130- /O.CON.KABR.SV.W.0069.000000T0000Z-140620T0130Z/ DAY SD-CODINGTON SD-CLARK SD- 755 PM CDT THU JUN 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CLARK...NORTHWESTERN CODINGTON AND SOUTH CENTRAL DAY COUNTIES UNTIL 830 PM CDT... AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROCKER...OR 15 MILES NORTH OF CLARK...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... BRADLEY AROUND 800 PM CDT. WALLACE AROUND 815 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4519 9785 4523 9742 4498 9737 4500 9781 TIME...MOT...LOC 0055Z 266DEG 27KT 4511 9768 HAIL...1.00IN WIND...<50MPH $$ SD
166 WWUS53 KABR 200104 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 804 PM CDT THU JUN 19 2014 SDC025-029-037-200130- /O.CON.KABR.SV.W.0069.000000T0000Z-140620T0130Z/ DAY SD-CODINGTON SD-CLARK SD- 804 PM CDT THU JUN 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CLARK...NORTHWESTERN CODINGTON AND SOUTH CENTRAL DAY COUNTIES UNTIL 830 PM CDT... AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRADLEY...OR 16 MILES SOUTH OF WEBSTER...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... WALLACE AROUND 810 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4507 9773 4520 9776 4523 9742 4498 9737 TIME...MOT...LOC 0104Z 268DEG 29KT 4512 9757 HAIL...1.00IN WIND...<50MPH $$ SD
642 WWUS53 KABR 200111 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT THU JUN 19 2014 SDC025-029-037-200130- /O.CON.KABR.SV.W.0069.000000T0000Z-140620T0130Z/ DAY SD-CODINGTON SD-CLARK SD- 811 PM CDT THU JUN 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CLARK...NORTHWESTERN CODINGTON AND SOUTH CENTRAL DAY COUNTIES UNTIL 830 PM CDT... AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALLACE...OR 15 MILES SOUTH OF WEBSTER...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN CLARK...NORTHWESTERN CODINGTON AND SOUTH CENTRAL DAY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4509 9763 4521 9769 4523 9742 4506 9739 TIME...MOT...LOC 0111Z 268DEG 29KT 4512 9749 HAIL...1.00IN WIND...<50MPH $$ CONNELLY
584 WWUS53 KABR 200126 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 826 PM CDT THU JUN 19 2014 SDC025-029-037-200136- /O.EXP.KABR.SV.W.0069.000000T0000Z-140620T0130Z/ DAY SD-CODINGTON SD-CLARK SD- 826 PM CDT THU JUN 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK... NORTHWESTERN CODINGTON AND SOUTH CENTRAL DAY COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4509 9763 4521 9769 4523 9742 4506 9739 TIME...MOT...LOC 0126Z 268DEG 29KT 4512 9732 $$ SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:48 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 19, 6:48 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 648 PM CDT THU JUN 19 2014 .UPDATE... ADJUSTED POPS FOR THIS EVENING TO TRY TO TRIM BACK AREAL COVERAGE. THERE ARE A COUPLE OF ISOLATED STRONG STORMS AND SHOWERS AROUND THE REGION BUT MOST OF THE CWA IS DRY AND SUNNY. EXPECT ACTIVITY TO TAPER OFF AFTER SUNSET. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT TIGHT VORTICITY MAXIMA ROTATING OVER WESTERN SD AT THIS TIME HAS PRODUCED THUNDERSTORMS...WHICH WAS WHAT THE HRRR MODEL WAS INDICATING MOST OF THE DAY. SOME OF THESE STORMS HAVE BECOME SEVERE WITH HAIL AND EVEN REPORTS OF FUNNEL CLOUDS/LANDSPOUTS. NOT SURPRISING GIVEN COOLER TEMPS ALOFT AND TIGHT ROTATION OF VORT SPINNING ACROSS. MLCAPE VALUES GENERALLY RANGE FROM 500 TO 1000 J/KG WITH DEEP LAYER SHEAR 20 TO 30 KNOTS OVER WESTERN SD. ALTHOUGH...BETTER SHEAR VALUES EXIST OVER CENTRAL SD. HI RES MODELS SHOW SOME OF THIS ACTIVITY SPREADING ACROSS THE CWA AS LONG AS THE SUN IS UP. HAVE INCLUDED POPS THIS EVENING TO ACCOUNT FOR THIS. CONDITIONS QUIET DOWN LATE TONIGHT THROUGH FRIDAY NIGHT AS UPPER LEVEL FLOW BECOMES ZONAL. GIVEN 850 MB TEMPS ON FRIDAY...EXPECT HIGHS TO BE RATHER WARM WITH READINGS IN THE 80S. MORE ACTIVE WEATHER RETURNS TO THE AREA SATURDAY AND SATURDAY NIGHT. INSTABILITY INCREASES TO 2000 TO 3000 J/KG WITH 40 TO 50 KNOTS OF DEEP LAYER SHEAR. LOW LEVEL SHEAR NOT ALL TOO IMPRESSIVE. COULD BE SEEING SOME SEVERE STORMS ACROSS THE AREA SATURDAY INTO SATURDAY EVENING. .LONG TERM...SUNDAY THROUGH THURSDAY THE PERIOD STARTS OFF WITH FAIRLY FAST MOVING UPPER LEVEL FLOW WITH A SERIES OF SHORTWAVES TRACKING ACROSS THE AREA. A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS EARLY IN THE PERIOD...PUTTING THE CWA IN A POTENTIAL SPOT FOR SHOWER AND THUNDERSTORM ACTIVITY SUNDAY THROUGH EARLY TUESDAY. HIGH PRESSURE DROPPING OVER THE NORTHERN PLAINS WILL KEEP THINGS DRY TUESDAY NIGHT AND WEDNESDAY...THEN MAY SEE ANOTHER CHANCE OF PRECIPITATION WEDNESDAY NIGHT AND THURSDAY AS A LOW PRESSURE SYSTEM APPROACHES THE REGION. NEAR NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE PERIOD...WITH HIGHS IN THE MID 70S TO LOWER 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 50S. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THE TAF PERIOD. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING...BUT DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION...HAVE NOT MENTIONED ANY STORMS IN THE TAFS AT THIS TIME. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 4:12 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CDT THU JUN 19 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY ALONG A WEAK FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED. SERR
In the hours before
Special weather statement, Jun 19, 4:17 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 417 PM CDT THU JUN 19 2014 SDZ033>035-192145- HUGHES-STANLEY-SULLY- 417 PM CDT THU JUN 19 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY...NORTHWESTERN HUGHES AND SOUTHWESTERN SULLY COUNTIES UNTIL 445 PM CDT/345 PM MDT/... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COW CREEK REC AREA...OR 17 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK REC AREA...COW CREEK REC AREA...OKOBOJO CREEK REC AREA...SULLY BUTTES AND BUSH'S LANDING. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Local storm report, Jun 19, 5:28 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 9 NE ONIDA 44.80N 99.93W
06/19/2014 E1.00 INCH SULLY SD PUBLIC
DIME TO QUARTER SIZE HAIL AND WIND GUSTS AROUND 45 MPH
&&
EVENT NUMBER ABR1400505
WISELocal storm report, Jun 19, 5:46 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST 10 SSW SENECA 44.92N 99.58W
06/19/2014 E60 MPH POTTER SD PUBLIC
SMALL LIMBS DOWN.
&&
EVENT NUMBER ABR1400506
FOWLELocal storm report, Jun 19, 5:47 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 17 N HIGHMORE 44.77N 99.44W
06/19/2014 E60 MPH HYDE SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1400507
FOWLESpecial weather statement, Jun 19, 6:47 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 647 PM CDT THU JUN 19 2014 SDZ006-010-017-018-200045- BROWN-EDMUNDS-FAULK-SPINK- 647 PM CDT THU JUN 19 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN FAULK...SOUTHEASTERN EDMUNDS...SOUTHWESTERN BROWN AND SPINK COUNTIES UNTIL 745 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAVEN CORNER TO 5 MILES SOUTH OF MELLETTE TO TULARE...MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MELLETTE...MANSFIELD... FRANKFORT...SPINK COLONY...GLENDALE COLONY...BRENTFORD...WARNER... TURTON...DOLAND...HILLSIDE COLONY...CONDE...STRATFORD...HUTTERVILLE COLONY AND CLARK COLONY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
Special weather statement, Jun 19, 7:22 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 722 PM CDT THU JUN 19 2014 SDZ011-018>020-200100- CLARK-CODINGTON-DAY-SPINK- 722 PM CDT THU JUN 19 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN SPINK...NORTHERN CLARK...NORTHWESTERN CODINGTON AND SOUTHERN DAY COUNTIES UNTIL 800 PM CDT... AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TURTON...OR 19 MILES NORTHWEST OF CLARK... MOVING EAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CRANDALL...CROCKER... BUTLER...LILY...BRADLEY...WALLACE AND GRASS LAKE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:19 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant | 41 min |
| Jun 20, 3:54 PM CDT | River Flood Warning | ABR | Dewey | 8 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.